Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Midland/Odessa, TX

July 24, 2017Jeff Davis County, Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 24, 2017, 3:05 PM CDT for Jeff Davis County, Pecos County, Reeves County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2017, 3:05 PM CDT (20:05 UTC)
Expired
Jul 24, 2017, 5:00 PM CDT
In force
115 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Jeff Davis County, TX, Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 179 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WGUS54 KMAF 242005
FFWMAF
TXC243-371-389-242200-
/O.NEW.KMAF.FF.W.0023.170724T2005Z-170724T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
305 PM CDT MON JUL 24 2017

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  West central Pecos County in southwestern Texas...
  South central Reeves County in southwestern Texas...
  East central Jeff Davis County in southwestern Texas...

* Until 500 PM CDT

* At 304 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Balmorhea Lake, Balmorhea State Park, Toyahvale and Star Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3097 10339 3067 10335 3063 10383 3096 10386

$$

33
1 follow-up statement
167 
WGUS74 KMAF 242105
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
405 PM CDT MON JUL 24 2017

TXC243-371-389-242200-
/O.CON.KMAF.FF.W.0023.000000T0000Z-170724T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-Reeves TX-Jeff Davis TX-
405 PM CDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
WEST CENTRAL PECOS...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS
COUNTIES...

At 403 PM CDT, Doppler radar indicated that thunderstorms had moved 
out of the area, though runoff from heavy rainfall will maintain the 
flash flooding threat this afternoon. Additional thunderstorms are 
possible in this area through early this evening. 

Some locations that will experience flooding include...
Balmorhea Lake, Balmorhea State Park, Toyahvale and Star Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3097 10339 3067 10335 3063 10383 3096 10386

$$

84

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:17 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 24, 2:17 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
217 PM CDT Mon Jul 24 2017

.DISCUSSION...
Rainfall from this past weekend is having an obvious impact on
temperatures and convection across much of the CWA this afternoon.
Temperatures are only in the upper 80s to lower 90s and thus
convection is struggling outside of the orographically enhanced
area of the Davis and Guadalupe Mountains. The HRRR is adamant
however that widely scattered showers will develop later in the
Permian Basin so will keep the low chance PoPs going for this
aft/eve.

An upper high will build into the area causing temps to climb
back above normal over the next several days. Most models showing
500mb heights near 594 dam indicate a weak cap and a chance for
isolated convection. The GFS however is showing heights near 596
dam, increasing subsidence and better inhibiting storm development
so confidence is not high enough to put rain in the forecast at
this time for later in the week. The high center will reposition
back to the west over the weekend opening up West Texas and
southeastern New Mexico to northerly mid and upper level flow.
This pattern will push a cold front into the South Plains and
models in good agreement it will move into the Permian Basin with
the biggest questions being its strength and timing. Fronts this
time of year typically move slowly but convection developing along
the front will affect its speed which is very hard to forecast
more than a couple of days out. For now will hold off bringing
in any cold air advection until Monday, which is just after this
forecast period.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  97  75  97 /  30   0   0  10
Carlsbad                       71  97  72  99 /  30  20  10  10
Dryden                         74  96  75 100 /  10  10   0  10
Fort Stockton                  72  95  73  97 /  10  10   0  10
Guadalupe Pass                 68  83  68  91 /  30  30  10  20
Hobbs                          69  95  69  93 /  30  10   0  10
Marfa                          64  87  64  90 /  20  30   0  20
Midland Intl Airport           74  97  74  98 /  20   0   0   0
Odessa                         74  96  74  97 /  20   0   0  10
Wink                           73  98  73 100 /  20  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29/10
Hazardous weather outlook, Jul 24, 1:26 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
126 PM CDT Mon Jul 24 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
126 PM CDT Mon Jul 24 2017 /1226 PM MDT Mon Jul 24 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible through tonight. These storms may be
accompanied by frequent lightning, locally heavy rainfall, gusty
winds, and small hail. Localized flash flooding will be the main
hazard with stronger storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Although storms become more isolated Tuesday, locally heavy rain is
still possible, mainly across the higher terrain of the Guadalupe and
Davis Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 24, 2:41 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
241 PM CDT MON JUL 24 2017

TXZ058-074-075-242030-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
241 PM CDT MON JUL 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 330 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Balmorhea State Park, or 15 miles northeast of Fort
Davis, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Star Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3062 10368 3075 10383 3097 10363 3077 10341
TIME...MOT...LOC 1940Z 227DEG 8KT 3074 10370

33

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:41 PM CDTSpecial Weather StatementMAF49 min
Jul 24, 2:52 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.